Virginia, 2025Flooding in Virginia, June 16, 2025
June 16, 2025 · NWS LWX · 3 events in 1 county or zone
Showers and thunderstorms along a slow moving frontal boundary produced rainfall amounts of one to four inches across Highland County, VA over the course of six hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms along a slow moving frontal boundary produced rainfall amounts of one to four inches across Highland County, VA over the course of six hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 1:45 PM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Mon Jun 16 2025
.SYNOPSIS...
A warm front will lift into the area Tuesday and Wednesday allowing
temperatures to rebound while keeping a daily chance for showers and
thunderstorms. Severe thunderstorms are possible Thursday into
Friday as a strong cold front crosses the region. High pressure
returns this weekend with hot and dry conditions expected.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Drizzle to light rain continues to persist across northeast MD and
parts of the DC Metro this afternoon, with scattered to widespread
showers moving into the Alleghenies early this afternoon. No change
in the location of the stalled frontal boundary, still draped across
the Alleghenies to southern VA along the NC/VA border. As such, we
will keep the cloudy skies through tonight. Temps have just about
reached their peak this afternoon in the mid to upper 60s, with low
70s in parts of Central VA and the Alleghenies.
The convective showers in the Alleghenies won't make much eastward
push given the stable conditions along/east of I-81. As a result,
these should transition to a light rain late afternoon to this
evening.
A Flood Watch continues for the Alleghenies, though recent radar
trends have been positive somewhat positive in mitigating the flood
threat out there. There is a bit more storm motion noted in recent
shower activity, and the showers are not as heavy as recent days.
Still, efficient warm cloud processes and very saturated grounds
will favor some localized flash flood potential in the terrain if a
heavy shower/thunderstorm persists. Localized rainfall amounts of 1-
2" are still possible.
A lull in precipitation this evening is followed by additional light
rain to drizzle tonight, with some patchy fog possible. Remaining
mild in the 60s across the area.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The stalled frontal boundary south of the area is finally forecast
to lift north as a warm front Tuesday morning, then pushing just
north of the area Tuesday afternoon. A subtle upper level trough
will approach from the Ohio Valley Tuesday, then cross the area on
Wednesday. Still, we remain in a moist and unstable airmass south of
the warm front through Wednesday. This is going to fuel daily
showers and thunderstorms, especially on Wednesday when the upper
trough swings through.
The risk for severe weather is low, though non-zero as SPC maintains
a Marginal Risk (Level 1 out 5) over portions of the Alleghenies and
Shenandoah Valley/central Piedmont region for Tuesday. Damaging
winds look to be the main threat with storms along with localized
flash flooding. Storms should be fairly progressive, but given the
antecedent conditions and moist atmosphere at play localized
instances of flash flooding cannot be ruled out. For Wednesday, the
severe threat looks limited, but depending on the coverage of
showers and thunderstorms there could be a lingering flood threat
for parts of the area.
After several days of well below normal temps we finally return to
normal for mid June as highs reach the mid/upper 80s Tuesday, then
upper 80s to low 90s on Wednesday. Lows Tuesday night fall back to
the upper 60s and low 70s. Fog may be possible during the overnight
hours given the very moist airmass overhead and light winds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough pivoting across the Great Lakes region will
push a potent cold front through the forecast area on Thursday. As
high temperatures rise into the low 90s Thursday afternoon,
instability increases ahead of the front with showers and
thunderstorms expected. Steep low-level lapse rates (7+ C/Km)
combined with moderate bulk shear (30-50 kts) lead to some storms
being strong to severe. With any severe convection, damaging wind
gusts will be the main hazard type. The storm prediction center has
the forecast area east of the Allegheny front in a 15% risk for
severe weather on Thursday. We will continue to monitor this threat
as it gets closer. In the wake of the frontal passage, overnight low
temperatures will be in the 60s for most.
Surface high pressure builds overhead Friday through the weekend
with primarily dry conditions expected each day. High temperatures
on Friday will be in the 80s for most with higher elevations staying
in the mid to upper 70s. Temperatures gradually warm each day under
high pressure with highs on Sunday expected to be in the mid 90s. In
addition to warm temperatures, dew points will be in low 70s with
apparent temperatures nearing and exceeding 100 degrees
possible.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Widespread MVFR to IFR CIGs are expected to continue through Tuesday
morning across the area. Periods of LIFR CIGs are possible late
tonight, especially as light drizzle drops visibility to around 2-
3SM. Conditions are expected to improve by early Tuesday afternoon
when a warm front lifts north through the area.
While VFR conditions return, there could be another round of showers
and thunderstorms Tuesday late afternoon to evening. These storms
could bring brief periods of sub-VFR conditions. Another round of
afternoon to evening showers and thunderstorms are possible on
Wednesday. Outside of this activity, VFR conditions are likely to
prevail through mid week.
Sub-VFR conditions are likely as showers and thunderstorms impact
the terminals Thursday afternoon. Reduced CIGs and VSBYs are
possible as well as gusty winds. Southwest winds Thursday morning
shift to west/northwest behind a cold front moving through the Mid-
Atlantic. Winds remain out of the west on Friday.
&&
.MARINE...
Winds are forecast to remain below SCA levels through the middle of
the week. Though, cannot rule out a few hours each morning of winds
occasionally gusting to around 20 knots. A stalled front south of
the region will lift north as a warm front on Tuesday. Winds could
reach near-SCA levels Wednesday night, mostly in the middle
Chesapeake Bay.
Rounds of showers and thunderstorms are forecast to move across the
waters Tuesday and Wednesday afternoon/evening. These storms likely
will pose a threat to mariners from gusty winds and lightning
strikes. Thunderstorm activity could linger late in the evening each
day.
Small Craft Advisory conditions are possible on Thursday as winds
gust between 15 and 20 knots. As a cold front approaches and moves
across the waters, SMWS are possible during thunderstorms. Winds are
expected to remain below SCA criteria on Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ501-509-510.
VA...Flood Watch until midnight EDT tonight for VAZ503-504.
WV...Flood Watch until midnight EDT tonight for WVZ501>503-505-506.
MARINE...None.
&&
SYNOPSIS...EST
NEAR TERM...KRR
SHORT TERM...KRR/EST
LONG TERM...AVS
AVIATION...KRR/AVS
MARINE...KRR/EST
Hazardous weather outlook, Jun 16, 3:50 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
450 PM EDT Mon Jun 16 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-172100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
450 PM EDT Mon Jun 16 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-172100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
450 PM EDT Mon Jun 16 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered instances of flash flooding are possible
Tuesday afternoon, mostly along and west of the Blue Ridge.
Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-172100-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
450 PM EDT Mon Jun 16 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered instances of flash flooding are possible
Tuesday afternoon.
Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Flood, Highland
- When
- June 16, 6:15 PM EST to 8:15 PM EST
- Where
- Highland County, 0.88 mi NE of Vanderpool to 1.18 mi E of Meadowdale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.380, -79.610
Reports of Jackson River approaching Jackson River Road and water flowing onto the road in spots. Individual also became stuck in chicken coop as water came up from a creek, but self extricated.
Flood, Highland
- When
- June 16, 7:30 PM EST to 9:30 PM EST
- Where
- Highland County, 0.88 mi SW of Mustoe to 0.48 mi SSW of Mustoe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.310, -79.660
Broadcast media sent in video of water flowing over the roadway from the Jackson River at the intersection of Vinegar Run Road and US-220. Water appeared to be 6 inches in depth.
Flood, Highland
- When
- June 16, 7:43 PM EST to 9:43 PM EST
- Where
- Highland County, 0.54 mi E of Mustoe to 0.98 mi NNW of Mustoe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -79.640
Broadcast media sent in a video of flooding in Mustoe, VA. Video shows water from the Jackson River flowing over the intersection of Big Valley Road and US-220. Water appears to be deeper than 6 inches per the video. Water also noted in and around Victory Chapel Advent Christian Church with a depth closer to 12 inches.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 16, 2025$140,000 · EF2 · 10 events
- Rip Current in North Carolina, June 16, 20251 death · 1 event
- Flash Flooding in Virginia, June 16, 2025$600,000 · 2 events
- Damaging Winds in North Dakota, June 16, 2025$350,000 · 78 kt wind · 2 events
- High Wind in North Dakota, June 16, 2025$100,000 · 65 kt wind · 4 events
- Flash Flooding and Lightning Strike in Texas, June 16, 2025$100,000 · 3 events
- Flash Flooding and Damaging Winds in North Carolina, June 16, 2025$54,000 · 50 kt wind · 15 events
- Flash Flooding in Virginia, June 16 to 17, 2025$50,000 · 10 events
- Tornadoes and Flash Flooding in Minnesota, June 16 to 21, 2025$3,000 · EF1 · 17 events
- Flash Flood and Flood in Mississippi, June 16 to 17, 2025$27,000 · 53 kt wind · 16 events
- Tornadoes and Flash Flood in Minnesota, June 16 to 17, 2025EF0 · 35 events
- Hail and Damaging Winds in Nebraska, June 16, 20251.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259446, 1259447, 1259448.